Article

Cimetidine and dapsone-mediated methaemoglobinaemia.

Anaesthesia (Impact Factor: 3.49). 12/2007; 62(11):1188. DOI: 10.1111/j.1365-2044.2007.05332.x
Source: PubMed
0 Bookmarks
 · 
52 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: To present a comprehensive review of dapsone-induced methemoglobinemia and its management. Literature retrieval was accessed through MEDLINE (1966-March 2011), Cochrane Library, and EMBASE, using the terms dapsone and methemoglobinemia. All case reports, small case series, and randomized controlled trials published in English were evaluated. Because of the absence of comprehensive updates on this topic since 1996, publications between 1997 and March 2011 were included in this review. Between 1997 and March 2011, the majority of publications describing methemoglobinemia associated with dapsone use reported this adverse effect at therapeutic doses. Excluding overdose situations, 18 described symptomatic dapsone-associated methemoglobinemia and clinical presentation ranging from cyanosis to dyspnea. In almost all of the accounts, patients had a concurrent event such as anemia or pneumonia, suggesting an interplay between these comorbidities and the onset of symptomatic methemoglobinemia. Delayed hemolytic anemia was seen in patients with high methemoglobin levels at presentation. Management in most cases consisted of administration of methylene blue. Overall, most reports described a successful outcome, and no mortality resulted from methemoglobinemia associated with therapeutic use. Clinicians should recognize methemoglobinemia as an adverse effect associated with dapsone use and the potential factors that precipitate it. They should also know how to promptly and effectively manage this event.
    Annals of Pharmacotherapy 08/2011; 45(9):1103-15. · 2.92 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Rasburicase is frequently used in tumor lysis syndrome (TLS). Although it is very well tolerated, it can cause severe oxidative hemolytic anemia and methemoglobinemia in patients with glucose-6-phosphate dehydrogenase (G6PD) deficiency. We report another case of rasburicase-induced methemoglobinemia in a patient with previously unrecognized G6PD deficiency and review the cases of methemoglobinemia and oxidative hemolysis reported in the literature to date. Patients from ethnicities in which G6PD deficiency is prevalent at high risk of TLS should be screened for G6PD deficiency prior to administration of rasburicase where practical. Asymptomatic decrease in oxygen saturation by oximetry and cyanosis are signs of methemoglobinemia; patients recover with conservative measures including supplemental oxygen and packed red cell transfusion.
    Acta Haematologica 07/2013; 130(4):254-259. · 0.89 Impact Factor

Full-text

Download
0 Downloads